Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 267, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 6, 2018, 2:43 PM MDT for Weld County, Colorado. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2018, 2:43 PM MDT (20:43 UTC)
- Expired
- Aug 6, 2018, 3:30 PM MDT
- In force
- 47 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 36 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 3:32 PM MDT | HAIL 2 | 7 Sw Grover, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 2:37 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 573 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 855 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
680
WUUS55 KBOU 062043
SVRBOU
COC123-062130-
/O.NEW.KBOU.SV.W.0267.180806T2043Z-180806T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
243 PM MDT MON AUG 6 2018
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northwestern Weld County in northeastern Colorado...
* Until 330 PM MDT.
* At 242 PM MDT, a severe thunderstorm was located 10 miles northeast
of Rockport, or 14 miles southeast of Cheyenne, moving southeast at
20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
* Locations impacted include...
Rockport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4079 10474 4099 10490 4100 10433 4080 10419
TIME...MOT...LOC 2042Z 314DEG 19KT 4098 10462
HAIL...1.25IN
WIND...60MPH
$$
RJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 11:01 AM MDT, 3 hours 42 minutes earlier.
Area forecast discussion, Aug 6, 11:01 AM MDT, 3 hours 42 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1101 AM MDT Mon Aug 6 2018 .UPDATE... Issued at 1050 AM MDT Mon Aug 6 2018 A few changes planned for today's forecast. Believe best chance for severe storms still up along the Wyoming/Nebraska borders and over the Palmer Divide east to Lincoln County. However, SPC just extended the Slight Risk area northward along the Front Range to include the entire I-25 corridor to the WY border. Big weather maker this afternoon will be under the tail end of a 70-90kt jet and shortwave trough which models show impacting mainly northern portions or the CWA later today. However, the cool moist post- frontal air blanketing the plains this morning may require all day to become sufficiently unstable to support strong supercell development. Other concern centered on the potential for very heavy rainfall along the Palmer Divide and over the srn fthls of Douglas, srn Jefferson and Park Counties. PWATs still projected to be in the 1.3 to 1.5 inch range in this area later today. And, with a shift to a sely anticyclonic upslope flow, storms that form may end up hugging the high terrain producing 1-1.5 inch per hour rainfall rates. Burn scar areas such as the Hayman Burn scar in southwest Douglas County and the Weston pass Burn scar in western Park County will need to be closely monitored this afternoon and early evening. && .SHORT TERM...(Today and tonight) Issued at 433 AM MDT Mon Aug 6 2018 A strong ridge of high pressure continues to remain over the desert southwest, keeping hot temperatures bottled up well to our southwest and putting us under unseasonably strong westerly flow. A short wave trough currently analyzed on GOES-16 water vapor across northwest Utah/Southern Idaho will make its way east, across Wyoming this afternoon. Flow will increase to almost 50 kts at 500 mb, 70-80 kts at jet level. This feature will have no trouble generating convection this afternoon across southern Wyoming/extreme northern Colorado, as it looks to be well timed with afternoon heating, especially along the Cheyenne Ridge after 3 PM. At this point that's the best bet for focused convection. CAPE and shear combinations are marginal for severe weather, but would not be surprised if the strongest storms exhibiting supercell characteristics generate severe hail and winds as they move off the Cheyenne Ridge this afternoon/early evening. Another focus will be the east slope foothills and the Palmer Divide with fairly strong easterly upslope flow. By early afternoon enough heating combined with moist upslope flow advecting mid 50s dewpoints into the higher terrain should also be a focus for convective initiation this afternoon. CAPE and shear combinations are likewise enough for a few supercells, so severe threat will need to be monitored closely. The west slope will not likely see rain at all this afternoon with very dry low-level air and the best synoptic forcing remaining north of our area. Convective evolution becomes tricky with colliding gustfronts becoming likely this afternoon and early evening with the combination of Cheyenne Ridge convection further east of metro Denver and the storms coming east off the foothills. Convective coverage would increase with colliding boundaries generally east of Denver metro, and thus have increased PoPs to above 50 percent through the evening hours given the ample moisture and good instability. High res models HREF and HRRR both agree the Cheyenne Ridge convection should move to the SSE this evening and exit our area overnight, but will keep PoPs up across Lincoln/Washington County close to sunrise to account for the slight chance of continuing showers. In terms of heavy rainfall chances, despite PWATs increasing to 1.2-1.4 inch range by early evening, storms should be moving quickly. Will need to watch burn scars but generally the heaviest precipitation is expected across the Plains. Temperatures will be well below normal given the cloud cover and post-cold frontal airmass in place. There will also be decent moist upslope flow throughout the day. Expect highs close to 80 across the Plains, and 60s to mid 70s in the mountains. Tonight most areas will be dry as the atmosphere stabilizes and the short wave trough moves across the northern Plains of the U.S. The exception could be the east side of the Palmer Divide (Elbert/Lincoln Counties) into southern Washington Counties. We expect seasonal overnight lows in the mid and upper 50s across the plains with 40s in the mountains. .LONG TERM...(Tuesday through Sunday) Issued at 433 AM MDT Mon Aug 6 2018 NW flow aloft will remain across the area on Tue with a continuation of east to southeast low lvl flow. A disturbance embedded in NW flow aloft will affect the area Tue aftn with another chc of storms. Mixed layer cape will be in the 1500-2000 j/kg range generally from Denver south to the Palmer Divide with favorable shear so expect a few svr storms. As for highs, reading will be in the lower to mid 80s across nern CO. On Wed the flow aloft will become more NNW as another disturbance move across in the morning. Thus the best chc of showers and storms may end up in the morning hours across the plains with little additional activity in the aftn. As for highs will keep readings in the 80s across the plains. For Thu into Fri a large upper level ridge will build from the swrn US into the nrn Rockies. This will lead to a generally dry ptrn with seasonal temps. There could be just enough moisture trapped under the upper level ridge that may produce a slight chc of aftn tstms mainly across Park county. By next weekend the upper level ridge will extend from the swrn US into the central Plains. Thus it will remain mainly dry with temps slightly above seasonal levels. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1050 AM MDT Mon Aug 6 2018 MVFR cigs prevailing at Denver area airports expected to be little changed today with the ongoing moist east-northeast upslope in place. The post-frontal cooler air has stabilized the local atmosphere, but with the next few hours of partial sunshine and the lift provided by a passing upper air disturbance, should see scattered t-storms forming over the Front Range. From there, storms will likely track east-southeast over the nearby plains, including the greater Denver metro area. Could see this storm activity as early as 2 PM this afternoon. Could see CIGS down to 3000 ft agl with these storms cells. Hail, strong gusty outflow winds, lightning and heavy rainfall all possible with these storms. Conditions in the Denver area should improve after 8 PM this evening. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Baker SHORT TERM...Schlatter LONG TERM...RPK AVIATION...Baker
Hazardous weather outlook, Aug 6, 11:16 AM MDT, 3 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1116 AM MDT Mon Aug 6 2018 COZ030>051-071730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1116 AM MDT Mon Aug 6 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Thunderstorms are expected to develop over the Front Range mountains beginning early this afternoon. These storms will then track east-southeast over the nearby plains with some of them possibly turning severe after 2 PM today. Hail up to two inches in diameter and damaging winds to 70 mph will be possible. A second area of concern today centered on the South Park, southern foothill areas of Park, southern Jefferson and Douglas Counties where a few storms may generate very heavy rainfall resulting in localized flash flooding. The Weston Pass and Hayman Burns scars will be most prone to flash flooding should this heavy rainfall develop. Farther out on the plains, expect isolated to scattered showers and thunderstorms this afternoon capable of brief light to moderate rainfall, cloud-to-ground lightning, gusty winds and small hail. Most of this storm activity should move southeast of the outlook area by midnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few severe storms will be possible over the plains on Tuesday mainly from Denver south to the Palmer Divide during the afternoon and evening hours. Elsewhere expect a chance of showers and thunderstorms. The chance of thunderstorms will continue on Wednesday but be confined to the plains. Dry conditions will return for Thursday and into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2 pm this afternoon, and mainly for spotters east of I-25 where damaging large hail and strong winds will be possible. Baker/Cooper
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:12 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Weld | 48 min |
| Aug 5, 8:09 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 51 min |
| Aug 5, 8:48 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips | 42 min |
| Aug 6, 3:23 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 52 min |
| Aug 6, 3:26 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 49 min |
| Aug 6, 3:55 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 35 min |
| Aug 6, 4:04 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 26 min |
| Aug 6, 4:27 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 48 min |
| Aug 6, 4:30 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 45 min |
| Aug 6, 5:12 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 48 min |
| Aug 6, 5:55 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 35 min |
| Aug 6, 5:56 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan | 22 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.